Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Lubbock, TX

March 22, 2019Hockley County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 22, 2019, 9:21 PM CDT for Hockley County, Lubbock County, Texas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2019, 9:21 PM CDT (02:21 UTC)
Expired
Mar 22, 2019, 10:15 PM CDT
In force
54 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Hockley County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 9:43 PM CDTHAIL 110 Sw Lubbock, TXUP TO QUARTER SIZE HAIL NEAR UPLAND AVENUE AND FM 1585
Mar 22, 9:55 PM CDTHAIL 0.886 Ssw Lubbock, TXNEAR 105TH STREET AND INDIANA AVENUE
Mar 22, 10:04 PM CDTHAIL 14 S Lubbock, TX77TH STREET AND AVENUE W
Mar 22, 10:04 PM CDTHAIL 14 S Lubbock, TXMEASURED AT 78TH STREET AND AVENUE U

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS54 KLUB 230221
SVRLUB
TXC219-303-230315-
/O.NEW.KLUB.SV.W.0013.190323T0221Z-190323T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
921 PM CDT FRI MAR 22 2019

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Western Lubbock County in northwestern Texas...
  Southeastern Hockley County in northwestern Texas...

* Until 1015 PM CDT.

* At 920 PM CDT, a severe thunderstorm was located 9 miles west of
  Wolfforth, or 12 miles southeast of Levelland, moving east at 25
  mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Wolfforth, Shallowater, Lubbock South Plains Mall, Texas
  Tech University, Lubbock International Airport, Downtown Lubbock,
  Woodrow, Reese Center, New Deal, Smyer, Ropesville and Lubbock
  Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3339 10221 3356 10229 3379 10185 3344 10175
TIME...MOT...LOC 0220Z 248DEG 23KT 3351 10217 

HAIL...2.00IN
WIND...60MPH
 
$$

01
2 follow-up statements
531 
WWUS54 KLUB 230241
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
941 PM CDT FRI MAR 22 2019

TXC219-303-230315-
/O.CON.KLUB.SV.W.0013.000000T0000Z-190323T0315Z/
Lubbock TX-Hockley TX-
941 PM CDT FRI MAR 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN LUBBOCK AND SOUTHEASTERN HOCKLEY COUNTIES...

At 940 PM CDT, a severe thunderstorm was located over Lubbock South
Plains Mall, or 6 miles southwest of Lubbock, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Texas Tech University, Lubbock
International Airport, Downtown Lubbock, Lubbock South Plains Mall,
Woodrow, Reese Center, New Deal, Smyer and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3361 10219 3379 10185 3344 10175 3340 10214
TIME...MOT...LOC 0240Z 265DEG 26KT 3352 10196 

HAIL...1.00IN
WIND...60MPH
 
$$

01
981 
WWUS54 KLUB 230259
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
959 PM CDT FRI MAR 22 2019

TXC219-230309-
/O.CAN.KLUB.SV.W.0013.000000T0000Z-190323T0315Z/
Hockley TX-
959 PM CDT FRI MAR 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3360 10199 3363 10181 3344 10175 3342 10199
TIME...MOT...LOC 0259Z 274DEG 19KT 3352 10184 

$$

TXC303-230315-
/O.CON.KLUB.SV.W.0013.000000T0000Z-190323T0315Z/
Lubbock TX-
959 PM CDT FRI MAR 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN LUBBOCK COUNTY...

At 959 PM CDT, a severe thunderstorm was located 4 miles southeast of
Lubbock, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lubbock, Lubbock South Plains Mall, Texas Tech University, Woodrow,
Downtown Lubbock and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3360 10199 3363 10181 3344 10175 3342 10199
TIME...MOT...LOC 0259Z 274DEG 19KT 3352 10184 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 6:21 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 22, 6:21 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
621 PM CDT Fri Mar 22 2019

.AVIATION...
A thunderstorm complex was moving across the extreme southern
Texas Panhandle early this evening. Some of these storms may
affect the KCDS terminal around 04-06Z but confidence is too low
to mention in the TAF at this time. Isolated storms will continue
to be a low possibility at KPVW and KLBB through the evening as
well. A cold front will move through the region after midnight
shifting winds to the west.

&&

.PREV DISCUSSION... /issued 313 PM CDT Fri Mar 22 2019/

DISCUSSION...
The upper level low currently over the 4 Corners region continues to
gain more of a negative tilt as it approaches the region. WV imagery
shows 2 main separate areas of lift associated with the low: 1 over
southern NM and the other over northeastern NM. The main area of
diffluence (currently over northeastern NM) is expected to remain
over the TX Panhandle as the upper low moves eastward. Today's
severe threat will be associated with this area of diffluence. The
secondary lift over southern NM is what will drive most convective
chances this afternoon and evening. While there is the potential for
thunderstorms to become severe across the FA, our northern zones
will have the best chance at seeing severe storms due to more
favorable upper level diffluence and less inhibition. The main
threats will be damaging straight line winds and large hail, though
a tornado or two cannot be ruled out. MLCAPE on average is
forecasted to be 1000-1500 J/kg.

Tomorrow will be on the breezy side as a surface low passes to our
north following the upper low. Otherwise tomorrow will be nice and
sunny with highs in the 70s. The forecast is relatively quiet Sunday
through mid/late next week as mostly upper ridging dominates the
region. The GFS tries to develop showers/thunderstorms under the
ridge axis late Tuesday into Wednesday, but aside from surface
moisture there is little to support any mention in the forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Mar 22, 11:02 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1102 AM CDT Fri Mar 22 2019

TXZ021>044-230415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1102 AM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Initiation of thunderstorms is expected to occur this afternoon
across the northwestern South Plains and the extreme southwestern
Panhandle across areas from Muleshoe to Friona, Bovina, and
Dimmitt, with the thunderstorms then expected to move eastward.
Initiation of thunderstorms will be more difficult, but still
possible, further southward into the South Plains. There is a
marginal to slight risk of some thunderstorms becoming severe
across the extreme southern Panhandle and the South Plains. Severe
thunderstorms will be capable of wind gusts to 60 mph and hail to
the size of golf balls. A tornado or two may also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions are expected Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:23 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry67 min
Mar 22, 9:34 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock90 min
Mar 22, 10:06 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock38 min
Mar 22, 10:36 PM CDTSpecial Weather StatementLUBCrosby24 min
Mar 22, 11:03 PM CDTSpecial Weather StatementLUBCrosby27 min
Mar 22, 11:37 PM CDTSpecial Weather StatementLUBDickens23 min
Mar 22, 11:56 PM CDTSpecial Weather StatementLUBDickens34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.